Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 47, NWS Charleston, WV

May 2, 2006Calhoun County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2006, 8:08 PM EDT for Calhoun County, West Virginia. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 8:08 PM EDT (00:08 UTC)
Expired
May 2, 2006, 8:45 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Calhoun County, WV

The radar

The Charleston,WV radar (KRLX), 69 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:19 PM EDTHAIL 0.754 Nw Chloe, WV
May 2, 8:24 PM EDTHAIL 0.251 W Chloe, WV
May 2, 8:34 PM EDTHAIL 0.51 W Chloe, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 030008
SVRRLX
WVC013-030045-
/O.NEW.KRLX.SV.W.0047.060503T0008Z-060503T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
808 PM EDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA

* UNTIL 845 PM EDT

* AT 806 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF CHLOE...OR ABOUT 10 MILES SOUTHEAST OF SPENCER...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
   CHLOE...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3879 8122 3869 8127 3860 8103 3875 8095

$$

15
2 follow-up statements
000 
WWUS51 KRLX 030021
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT TUE MAY 2 2006

WVC013-030045-
/O.CON.KRLX.SV.W.0047.000000T0000Z-060503T0045Z/
CALHOUN WV-
821 PM EDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN CALHOUN COUNTY...

AT 819 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHLOE...OR
ABOUT 15 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3879 8122 3869 8127 3860 8103 3875 8095

$$

15
000 
WWUS51 KRLX 030042
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
842 PM EDT TUE MAY 2 2006

WVC013-030052-
/O.EXP.KRLX.SV.W.0047.000000T0000Z-060503T0045Z/
CALHOUN WV-
842 PM EDT TUE MAY 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALHOUN COUNTY
EXPIRES AT 845 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OF THE WARNED AREA. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3879 8122 3869 8127 3860 8103 3875 8095

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 34 minutes earlier.

Area forecast discussion, May 2, 7:34 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EDT TUE MAY 2 2006

.AVIATION...

SCATTERED THUNDERSTORMS WILL BE ENDING EARLY THIS EVENING. VFR
CONDITIONS WILL THEN PREVAIL FOR MUCH OF THE REGION FOR THE
REMAINDER OF THE EVENING...ALTHOUGH SOME FOG MAY BEGIN TO FORM IN
AREAS THAT RECEIVED SOME RAIN. NORTHERN/NORTHEASTERN REGIONS OF WEST
VIRGINIA CAN EXPECT MVFR CONDITIONS LATE TONIGHT AS A DISTURBANCE
MOVES OVER THAT AREA. A CUMULUS FIELD CAN THEN BE EXPECTED FOR
WEDNESDAY...HEAVIEST IN THE NORTHEAST AND LESSER TOWARD OHIO AND
KENTUCKY.

&&

.PREV DISCUSSION...
 /ISSUED 232 PM EDT TUE MAY 2 2006/

SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...

ONE MORE DRY PERIOD WED NGT AS TRANSITORY H5 RDG CROSSES FCST AREA.
MSTR INCS WITH THE APPCH OF A COLD FRONT THURSDAY.  FRONT SLATED TO
REACH OH RVR LATE THUR AFTN WHILE SWRLY FLOW OUT AHEAD RETURNS LLVL
MSTR.  POTENTIAL EXISTS FOR STRONG TSTMS THUR AFTN AND EVNG AS LI/S
DROP TO -6C AND MLCAPES EXCEED 1.0KJ/KG...HWVR SRH AND 0-6KM WINDS
ARENT FAVORABLE FOR ORGANIZED CONVECTION.  BOUNDARY HANGS UP IN THE
COAL FIELDS THUR NGT INTO FRIDAY...SO LINGERED CLOUDS AND SMALL
POPS...MAINLY SERN CWA.

PREV DISCUSSION...
 /ISSUED 155 PM EDT TUE MAY 2 2006/

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

AT 17Z INSTABILITY DEVELOPING BWG TO SME IN KY. WEAK FRONTAL
BOUNDARY NR TOL-EVV-PAH LINE. SCATTERED SHOWERS MAY REDEVELOP IN
THE HIGHER DEW POINT AIR DURING THE LATE AFTERNOON IN ERN KY...
WITH AN ISOLD TRW MAINLY S OF HTS-CRW. WILL HAVE POPS IN THE
30 TO 40 PCT RANGE IN WV EARLY THIS EVENING...THEN DROPPING...BUT
HOLDING ONTO THE 20-30 POPS CKB-EKN CORRIDOR LATER INTO THE NIGHT.

UPPER TROF IN MI DROPPING SE...WILL HOLD ONTO CLOUDS AND EVEN
ISOLATED LIGHT SHOWER INTO WED MRNG FOR EKN VCNTY. ALSO THE NW FLOW
SHOULD RESULT IN LOWER 850 TEMPS...SO LOWERING MAXIMUM TEMPERATURES
FOR WEDNESDAY ESPECIALLY N/NE OF CRW.

AVIATION /18Z TO 18Z/...

INITIAL MID LEVEL TROF THAT IS MOISTENING UP THE LOWER ATMOSPHERE
CONTINUES TO LIFT NE THRU PKB-CKB-EKN AT 17Z. FURTHER TO THE
SW...SOME INSTABILITY WILL STILL DEVELOP 19Z-00Z AHEAD OF WEAK
SURFACE FRONT AND IN HIGHER DEW POINTS. SO A FEW SHOWERS COULD STILL
DEVELOP.

LOWERED STRATOCUMULUS BASES INTO THE 25 TO 35 HND FEET AND HELD
ONTO CEILINGS LONGER INTO WED FOR CKB-EKN CORRIDOR.

STILL NERVOUS/CONCERNED ABOUT FOG DEVELOPING 06Z-12Z...FOR CRW AND
SRN VALLEYS...BUT WILL HAVE TO MONITOR CLOUDS AND WINDS INTO THIS
EVENING...AND IF ANY SHOWERS DEVELOP THERE. 18Z TAFS WILL NOT TAKE
CRW DOWN.

PREV DISCUSSION...
 /ISSUED 1115 AM EDT TUE MAY 2 2006/

LONG TERM /SATURDAY THROUGH TUESDAY/...

MREF PROGS INDICATED MEAN TROF IN THE NERN CONUS THIS WEEKEND WITH
BROAD AREA OF LOW PRES SITUATED ACR ERN CANADA.  H5 HGTS RUN 1-2STD
DEVIATIONS BELOW NORMAL CORRELATING TO TEMPS BELOW CLIMO DAYS 4 AND
5.  CHANNELED VORT AXIS RESIDES N OF LK ERIE SAT AND SUN...SO BEST
CHC OF PCPN FM THIS FEATURE WL BE TO OUR N.  HPCS LKLY POPS FOR THE
WV MTNS LOOKS GOOD SAT IN WAKE OF THE BAROCLINIC ZN UNDER WK UPSLOPE
AND COPIOUS AMNTS OF LLVL MSTR.

SFC ANTICYCLONE BUILDS E INTO THE UPR OH VALLEY SUN AS UPR LOW MVS E
AND MID LVL HGTS INC.  RIGHT NOW...A MCLR SKY IS PROGGED SUN NGT
WHILE H8 TEMPS RANGE FM 2-4C.  LATER SHIFTS WL MONITOR FROST
POTENTIAL IN THIS TIME PD.

ZONAL FLOW ESTABLISHES WITH THE ONSET OF THE NEW WORK WEEK UNDER DRY
AND WARMER CONDITIONS.  NEXT FRONT IS SLATED TO REACH CWA BY MIDDLE
OF THE WEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...RPY
Hazardous weather outlook, May 2, 3:55 AM EDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EDT TUE MAY 2 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
355 AM EDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN PORTIONS
OF OUR REGION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 2, 5:55 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT TUE MAY 2 2006

WVZ005-022230-
WAYNE-
555 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR WAYNE COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL WAYNE COUNTY...OR ABOUT 5 MILES
NORTHEAST OF LOUISA...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SIDNEY...
  KIAHSVILLE...FORT GAY AND EAST LYNN LAKE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND DIME SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.  DIME SIZE HAIL WAS REPORTED ALREADY
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 5:55 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV...CORRECTED...
555 PM EDT TUE MAY 2 2006

WVZ005-022230-
WAYNE-
555 PM EDT TUE MAY 2 2006

...CORRECTED CALL TO ACTION STATEMENT...

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR WAYNE COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL WAYNE COUNTY...OR ABOUT 5 MILES
NORTHEAST OF LOUISA...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SIDNEY...
  KIAHSVILLE...FORT GAY AND EAST LYNN LAKE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND DIME SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.  DIME SIZE HAIL WAS REPORTED ALREADY
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 6:17 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT TUE MAY 2 2006

WVZ013-022300-
LINCOLN-
617 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR LINCOLN COUNTY...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF HARTS...MOVING EAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  SPURLOCKVILLE...RANGER...MUD...GILL AND DEXTER.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND DIME SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.  THIS STORM HAS A HISTORY OF PRODUCING
HAIL UP TO DIME SIZE ALONG WITH GUSTY WINDS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 6:26 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EDT TUE MAY 2 2006

OHZ085-WVZ008-009-022315-
JACKSON-MEIGS-WOOD-
626 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR EASTERN MEIGS...NORTHERN JACKSON AND SOUTHERN WOOD
COUNTIES...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF FORKED RUN STATE FOREST...MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TUPPERS
  PLAINS...REEDSVILLE AND CHESTER.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND SMALL HAIL...UP TO
THE SIZE OF DIMES ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 7:27 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT TUE MAY 2 2006

WVZ016-030015-
ROANE-
727 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR ROANE COUNTY...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF SPENCER...OR ABOUT 9 MILES EAST
OF RIPLEY...MOVING EAST AT 25 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN ROANE COUNTY.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND HAIL UP TO THE SIZE
OF DIMES ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, May 2, 7:51 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT TUE MAY 2 2006

WVZ018-030030-
CALHOUN-
751 PM EDT TUE MAY 2 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR SOUTHERN CALHOUN COUNTY...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ROANE COUNTY...OR ABOUT OVER
SPENCER...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CHLOE AND
  ARNOLDSBURG.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.